West Virginia, 2011

Hail and Damaging Winds in West Virginia, July 22, 2011

July 22, 2011 · NWS RLX · 7 events in 5 counties and zones

The extreme heat and humidity helped form thunderstorms late in the afternoon. Brief downpours and considerable lightning were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The extreme heat and humidity helped form thunderstorms late in the afternoon. Brief downpours and considerable lightning were common. The rapid cooling helped produce some local severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 22, 2:20 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 22, 2:20 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT FRI JUL 22 2011

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL REMAIN OVERHEAD THROUGH TONIGHT.  THE HIGH
WILL THEN BUILD SOUTHWEST INTO NEXT WEEK...ALLOWING A WEAK FRONT TO
BRING COOLER AND DRIER AIR TO THE REGION ON MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
CONVECTION IS FORMING ON MOST OF OUR FLANKS...AND THINKING THE
MAJORITY OF SHOWERS AND STORMS WILL FORM IN SOUTHEAST
OHIO...SOUTHERN COAL FIELDS...AND WV MOUNTAINS.  THIS IS DUE TO A
COMBINATION OF A VORT MAX JUST TO OUR WEST AND 700MB DEFORMATION
FORMING OVER THE WV MOUNTAINS.  FLOW IS WEEK ACROSS THE REGION SO
THESE STORMS WILL BE SLOW MOVING.  ACCORDINGLY...THE FOCUS WILL BE
ON RAINFALL DUE TO THE VERY JUICY ATMOSPHERE WE ARE IN.  LIGHTNING
AND LOCALIZED GUSTY WINDS WILL ALSO BE A CONCERN THIS AFTERNOON AND
INTO THIS EVENING.

FOR TONIGHT...SHOWERS AND STORMS WILL CONTINUE MAINLY OVER THE WV
MOUNTAINS.  EXPECTING MORE FOG DEVELOPMENT TONIGHT...LEADING INTO
CONTINUED HAZY CONDITIONS TOMORROW.  CLOUDS WILL BE INCREASING
TOMORROW AS A WEAK FRONT TO OUR NORTH MOVES CLOSER TO OUR AREA.
THINKING THE CLOUD COVER WILL LIMIT OUR MAX TEMPS TOMORROW...TO
RIGHT AROUND 90 FOR MANY AREAS.  THEREFORE...THE SOUPY CONDITIONS
WILL PERSIST.  HAVE CHANCE POPS IN PLACE ACROSS THE REGION FOR
TOMORROW.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...WE ARE STILL ON
TARGET TO GET INTO NORTHWEST FLOW SATURDAY NIGHT INTO SUNDAY.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THIS WEATHER PATTERN.
WITH PRECIP WATER IN EXCESS OF 1.5 TO NEAR 2 INCHES...ANY STORM THAT
MOVES ACROSS THE REGION WILL BE CAPABLE OF HEAVY RAINFALL.

HEAT WILL CONTINUE ALONG WITH THE POSSIBILITY OF SCATTERED
THUNDERSTORMS SUNDAY. SHORTWAVE WILL MOVE ACROSS THE AREA DURING THE
EVENING HOURS. THIS WILL ONCE AGAIN ENHANCE THE CHANCE FOR HEAVY
RAIN. HOWEVER...DO NOT ANTICIPATE A WIDESPREAD RAIN EVENT.

PATTERN FINALLY CHANGES MONDAY AS A COLD FRONT MOVES SOUTHEAST.
COOLER TEMPERATURES AND DRIER AIR WILL FILTER IN BEHIND THE FRONTAL
PASSAGE. THIS WILL GIVE A BRIEF BREAK FROM THE SWELTERING HEAT OF
THE PREVIOUS WEEK.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
HIGH PRESSURE MOVES BACK ACROSS THE AREA DURING THIS PERIOD.
RELATIVELY DRY CONDITIONS WILL BE LIKELY. TEMPERATURES WILL
GRADUALLY INCREASE THROUGHOUT THE WEEK. ABOVE AVERAGE HEAT WILL BE
LIKELY POSSIBLE. HAVE OPTED TO GO WITH HPC FOR THIS FORECAST WITH
ONLY MINOR TWEAKS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MOSTLY VFR CONDITIONS FOR THE REST OF THIS AFTERNOON. KEPT
CRW...PKB...CKB...WITH MVFR VSBYS DUE LINGERING HAZE.  THESE
CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON. DID NOT INCLUDE
TSRA IN ANY TAFS DUE TO COMPLEXITY OF FORECAST. HOWEVER TSTORMS ARE
STARTING TO POP UP...MOSTLY IN SOUTHEAST OH AND SOUTH OF OUR CWA.
PUT CBS IN ALL TAFS TO ACCOUNT FOR THE ISOLATED CONVECTION.

FOR TONIGHT...EXPECTING MORE FOG DEVELOPMENT.  HAVE HTS AND PKB IN
MVFR BY 5Z.  THE REST OF THE TERMINALS ARE EXPECTED TO DROP TO IFR
VSBYS BY 8Z.  HOPEFULLY THE TERMINALS WILL ALL COME UP TO VFR AROUND
12Z TOMORROW AND BE FREE OF THE HAZE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: FOG TIMING AND DENSITY MAY BE DIFFERENT FROM
FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M

AFTER 18Z SATURDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED ATTM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     WVZ005>011-014.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ013-015>020-
     024>034-039-040.
OH...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ066-
     067-075-076-083>087.
KY...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     KYZ101>103-105.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ003-004.

&&

SYNOPSIS...JB/JEE
NEAR TERM...JEE
SHORT TERM...JB
LONG TERM...JB
AVIATION...JEE
Hazardous weather outlook, Jul 22, 11:23 AM EST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1223 PM EDT FRI JUL 22 2011

VAZ003-004-WVZ013-015>020-024>034-039-040-231630-
DICKENSON-BUCHANAN-LINCOLN-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-UPSHUR-BARBOUR-
1223 PM EDT FRI JUL 22 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WARM TEMPERATURES ALONG WITH HIGH HUMIDITY MAY ONCE AGAIN CREATE
HEAT INDICES OVER 100 BOTH SATURDAY AND SUNDAY...NECESSITATING THE
NEED FOR HEAT ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ035>038-046-047-231630-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
1223 PM EDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-231630-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-PUTNAM-
1223 PM EDT FRI JUL 22 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WARM TEMPERATURES ALONG WITH HIGH HUMIDITY MAY ONCE AGAIN CREATE
HEAT INDICES OVER 100 BOTH SATURDAY AND SUNDAY...NECESSITATING THE
NEED FOR HEAT ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 22, 4:38 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
538 PM EDT FRI JUL 22 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             RAVENSWOOD              38.94N 81.72W
07/22/2011  U0.50 INCH       JACKSON            WV   PUBLIC

&&

NNNN
Special weather statement, Jul 22, 4:48 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT FRI JUL 22 2011

WVZ007-008-014-222215-
JACKSON WV-MASON WV-PUTNAM WV-
548 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON...NORTHERN PUTNAM
AND SOUTHWESTERN JACKSON COUNTIES...

AT 547 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF WINFIELD...MOVING EAST AT 5 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR GRIMMS LANDING AROUND 600 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
118 AND 137 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3882 8173 3857 8162 3856 8164 3862 8170
      3860 8173 3860 8174 3859 8175 3855 8175
      3851 8204 3868 8211

09
Local storm report, Jul 22, 4:52 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
552 PM EDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     CANNONSBURG             38.39N  82.70W
07/22/2011                   BOYD               KY   911 CALL CENTER

            TREE DOWN

&&

EVENT NUMBER RLX1100796

TAX
Special weather statement, Jul 22, 5:00 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
600 PM EDT FRI JUL 22 2011

WVZ024>026-034>036-222230-
BOONE WV-FAYETTE WV-LOGAN WV-MINGO WV-RALEIGH WV-WYOMING WV-
600 PM EDT FRI JUL 22 2011

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL MINGO...EASTERN
LOGAN...NORTHERN RALEIGH...NORTHERN WYOMING...SOUTHEASTERN BOONE AND
WESTERN FAYETTE COUNTIES...

AT 555 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTH OF BECKLEY TO 9 MILES NORTH OF PINEVILLE TO 12 MILES SOUTHEAST
OF LOGAN...MOVING NORTH AT 10 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR THURMOND AROUND 615 PM AND NAOMA AROUND 630
PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 43 AND 64.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3792 8198 3793 8154 3797 8144 3797 8138
      3800 8137 3812 8109 3783 8107 3764 8152
      3763 8196

09
Local storm report, Jul 22, 5:02 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
602 PM EDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     2 SSW NAPLES            38.41N  82.79W
07/22/2011                   GREENUP            KY   911 CALL CENTER

            TREE DOWN ON BRUSH CREEK RD

&&

EVENT NUMBER RLX1100797

TAX
Special weather statement, Jul 22, 5:04 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
604 PM EDT FRI JUL 22 2011

WVZ007-008-014-222230-
JACKSON WV-MASON WV-PUTNAM WV-
604 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...NORTHERN
PUTNAM AND SOUTH CENTRAL JACKSON COUNTIES...

AT 600 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
WINFIELD...MOVING EAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WINFIELD AROUND 615 PM AND LIBERTY AROUND 630
PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3878 8177 3858 8165 3862 8170 3860 8173
      3860 8174 3859 8175 3855 8175 3849 8196
      3865 8206

09

The radar

The Charleston,WV radar (KRLX), 64 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Fayette

When
July 22, 5:05 PM EST
Where
Fayette County, Oak Hill
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.980, -81.130

Thunderstorm Wind, Wyoming

When
July 22, 5:10 PM EST
Where
Wyoming County, Ravencliff
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.700, -81.480

Several trees were blown down. Roads were blocked and power outages occurred.

Thunderstorm Wind, Gilmer

When
July 22, 5:10 PM EST
Where
Gilmer County, Glenville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.930, -80.830

Several trees were blown down.

Thunderstorm Wind, Logan

When
July 22, 5:20 PM EST
Where
Logan County, 0.85 mi SE of Taplin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.743, -81.887

Trees fell onto Route 10.

Hail, Wyoming

When
July 22, 5:30 PM EST
Where
Wyoming County, Cyclone
Measured
0.75 in hail
Reported by
Public
Coordinates
37.730, -81.680

Thunderstorm Wind, Kanawha

When
July 22, 6:10 PM EST
Where
Kanawha County, Charleston
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.350, -81.630

Wind gusts of 40 to 50 mph caused a few trees and large branches to be blown down. One fallen tree caused minor damage to a roof.

Lightning, Kanawha

When
July 22, 6:15 PM EST
Where
Kanawha County, 0.92 mi ESE of Elk
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.346, -81.654

Lightning injured one man working on a street light. Apparently, the lightning struck a guy wire near the man.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322813, 322808, 322812, 322810, 322809, 322801, 322805.